Alert archive / Kansas / Red Flag Warnings in 2016

Red Flag Warning 17, NWS Topeka, KS

April 7, 201623 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 7, 2016, 4:49 AM CDT for 23 counties in Kansas. It took effect at Apr 7, 2016, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2016, 4:49 AM CDT (09:49 UTC)
In effect from
Apr 7, 2016, 12:00 PM CDT
Expired
Apr 7, 2016, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS83 KTOP 070949
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT THU APR 7 2016

KSZ008>010-020>023-034>039-054>056-058-059-072130-
/O.UPG.KTOP.FW.A.0009.160407T1700Z-160408T0100Z/
/O.NEW.KTOP.FW.W.0017.160407T1700Z-160408T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
449 AM CDT THU APR 7 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR
FIRE WEATHER ZONES 008...009... 010...020...021...022...023...
034...035...036...037...038...039...054...055...056...058 AND
059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 008...009...020...021... 
  022...023...034...035...036...037...038 AND 054. 

* WIND...NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH WITH
  GUSTS COMMONLY FROM 40 TO 45 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES FROM 17 TO 23 PERCENT.

* IMPACTS...ANY FIRES ARE LIKELY TO START QUICKLY...SPREAD 
  FURIOUSLY AND BURN INTENSELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS. ALL OUTDOOR BURNING SHOULD BE AVOIDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ011-012-024-026-040-072130-
/O.NEW.KTOP.FW.W.0017.160407T1700Z-160408T0100Z/
NEMAHA-BROWN-JACKSON-JEFFERSON-DOUGLAS-
449 AM CDT THU APR 7 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR
FIRE WEATHER ZONES 011...012...024...026 AND 040...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 011...012...024...026 AND 
  040. 

* WIND...NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH WITH
  GUSTS COMMONLY FROM 40 TO 45 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES FROM 17 TO 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
702 
WWUS83 KTOP 072042
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT THU APR 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-080100-
/O.CON.KTOP.FW.W.0017.000000T0000Z-160408T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
342 PM CDT THU APR 7 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 008...009...010...
011...012...020...021...022...023...024...026...034...035...036...
037...038...039...040...054...055...056...058 AND 059...

* AFFECTED AREA...FIRE WEATHER ZONES 011...012...024...026 AND 
  040. 

* WIND...NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH WITH
  GUSTS COMMONLY FROM 45 TO 50 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES FROM 18 TO 24 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
776 
WWUS83 KTOP 080033
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT THU APR 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-080145-
/O.EXP.KTOP.FW.W.0017.000000T0000Z-160408T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
733 PM CDT THU APR 7 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008...009...010...011...012...020...021...022...023
024...026...034...035...036...037...038...039...040...054...055
056...058 AND 059...

WINDS WILL CALM DOWN EARLY THIS EVENING AS RELATIVE HUMIDITY
VALUES RECOVER. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 8 PM. 

$$

WOLTERS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:47 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 7, 3:47 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
347 AM CDT THU APR 7 2016

.SHORT TERM...(Today and Tonight)
Issued at 343 AM CDT THU APR 7 2016

Quick northwest flow aloft continues this morning with upper wave
diving southeast out of Saskatchewan and eastern North Dakota. Mid
level winds backed somewhat over central portions of Nebraska and
Kansas for some frontogenesis to develop and some sprinkles to
result. This area of forcing was exiting the area early this
morning.

Weak cold air advection occurs in the lower levels early this
morning as the northern wave continues southeast, but stronger
cooling aloft leads to very steep lapse rates with good insolation
as weak subsidence occurs aloft. Mid/upper winds will be on the
strong side with 500mb speeds near 100kt and 700mb speeds near 50k,
and some guidance shows mixing depths into this range. The challenge
will be how much of this wind reaches the surface and guidance
varies considerably on this. Going near the middle of most guidance
brings values to near 40kt with sustained values around 26kt, both
right at Advisory levels. Given the amount of wind aloft, will err
on the side of caution. Despite the cooler airmass, have kept highs
near Wednesday's levels given the extreme mixing. Weak high pressure
builds in at the surface tonight for rapidly weakening speeds this
evening and lows mainly in the mid 30s. Will need to watch specifics
of temps and winds for frost potential tonight but a widespread/long-
lived event looks unlikely.

.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT THU APR 7 2016

Will need to keep an eye on Friday for fire weather concerns.
Current forecast has winds near criteria in the northeast not
juxtaposed with the lower RH values out west. Still getting
some very high fire danger but so far staying out of the
extreme category. Highs rise into the 60s.

Next concern is for overnight low temps on Friday night. Will be
a race between incoming cloud cover from the southwest, how fast
the winds can diminish and how much cold air makes it south
before the clouds come in. Current guidance and forecast have
temperatures just below freezing north of a line from Lawrence to
Washington. Not quite confident enough for an advisory or warning
at this time. Temperatures warm back into the 60s on Saturday
before the next shortwave lifts out of the southwest Sat nite and
brings a slight chance for some thunder. Timing of the incoming
front from the northwest will impact chances for thunder on
Sunday, with better chances Sunday night into early Monday as the
front and upper systems move through. Tuesday and Wednesday look
to bring mainly dry conditions and highs in the 60s, with storm
track later Wednesday still different between EC/GFS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday)
Issued at 1138 PM CDT WED APR 6 2016

VFR conditions are expected to persist due to dry air in low
levels and no significant moisture advection.

&&

.FIRE WEATHER...
Issued at 343 AM CDT THU APR 7 2016

Northwest flow through much of the atmosphere is keeping
humidity values low and temps close to normal. Very steep lapse
rates through b10000 feet AGL leads to strong wind potential for
the late morning and afternoon hours. These combined conditions
lead to another day of Red Flag conditions for most if not all of
the area. RH values may remain above 20% in the far east but
given sustained speeds around 30 mph and gusts to around 45 mph,
will include the entire area.

&&

.TOP Watches/Warnings/Advisories...
Red Flag Warning from noon today to 8 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

Wind Advisory from noon today to 7 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
FIRE WEATHER...65
Hazardous weather outlook, Apr 6, 3:10 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT WED APR 6 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-072015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
310 PM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON...FOR AN AREA
GENERALLY ALONG AND WEST OF A WASHINGTON...TO WABAUNSEE...TO
LYON COUNTY LINE. NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED TO
DEVELOP...ALONG WITH RELATIVE HUMIDITY VALUES DROPPING TOWARD 20
PERCENT. AS GRASSES DRY OUT THIS AFTERNOON...THE POTENTIAL FOR
EXTREME FIRE BEHAVIOR RETURNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FIRE WEATHER WATCH IS IN EFFECT FOR THURSDAY AFTERNOON FOR
AREAS ALONG AND SOUTHWEST OF A LINE FROM MARSHALL...TO
SHAWNEE...TO FRANKLIN COUNTY.

THERE IS THE POTENTIAL FOR FREEZING TEMPERATURES FOR PORTIONS OF
NORTHEAST KANSAS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:45 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more15 hr

Nearby

Red Flag Warnings in Kansas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.